Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 28, 2013, 7:12 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 7:12 PM CDT (00:12 UTC)
- Expired
- May 28, 2013, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Marshall County, KS, Nemaha County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:22 PM CDT | HEAVY RAIN 3.1 | Baileyville, KS | RAINFALL AS OF 815 PM THAT FELL TODAY...1.5 INCHES MEASURED YESTERDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
276
WGUS53 KTOP 290012
FFWTOP
KSC013-117-131-201-290415-
/O.NEW.KTOP.FF.W.0005.130529T0012Z-130529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS...
NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1115 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING FROM A LINE OF THUNDERSTORMS EXTENDING WEST
TO EAST ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING A
QUICK TO 2 TO 3 INCHES OF RAIN. AS THEY MOVE ACROSS THESE
COUNTIES...FLASH FLOODING WILL BE LIKELY THROUGH LATE EVENING.
* LOCATIONS IMPACTED INCLUDE...
AXTELL...
BAILEYVILLE...
BEATTIE...
BERN...
CENTRALIA...
MARYSVILLE...
OKETO...
ONEIDA...
SENECA...
BREMEN...
SUMMERFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 4000 9551 3980 9613 3972 9612 3979 9687
4000 9686
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:44 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 28, 3:44 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT TUE MAY 28 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 338 PM CDT TUE MAY 28 2013 SHORT TERM FORECAST (REST OF TUESDAY THROUGH TONIGHT)... ISOLATED CONVECTION WILL BE LIKELY ACROSS NORTHEAST KANSAS LATER TODAY AS A STALLED OUT BOUNDARY RESIDES ACROSS THE FAR NORTHERN PART OF THE STATE. FURTHER WEST SATELLITE IMAGERY SHOWS A SMALL CIRCULATION IS OFF TO THE WEST...AND WILL MOVE EASTWARD WITH TIME THROUGH NORTHERN KANSAS AND WILL AID IN THUNDERSTORM DEVELOPMENT. EXPECT THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT TO BE THE AFOREMENTIONED BOUNDARY...HOWEVER A FEW CELLS MAY BE ABLE TO GO UP SOUTH OF THE BOUNDARY. THE BEST LOW LEVEL WIND SHEAR WILL BE EXPERIENCED ALONG THE BOUNDARY ALONG AND NORTH OF INTERSTATE 70 WHERE SURFACE WINDS ARE BACKED TO THE ESE. FURTHER SOUTH THE WINDS ARE STILL OUT OF THE SOUTH...BUT STILL BACKED ENOUGH TO BE SOMEWHAT PROBLEMATIC FOR ENLARGED HODOGRAPHS. EXPECT THE LOW LEVEL JET TO BECOME BACKED TO AROUND 170-190 DEGREES AND PICK UP IN INTENSITY TO AROUND 50 KTS AROUND SUNSET...WHICH WILL FURTHER ENLARGE THE HODOGRAPHS. GIVEN THAT ML CAPE IS CURRENTLY IN THE 3500 TO 4500 J/KG RANGE AND EFFECTIVE DEEP LAYER SHEAR WILL BE APPROACHING 40 TO 50 KTS EXPECT CELLS THAT DEVELOP TO QUICKLY ORGANIZE AND POTENTIALLY BECOME SUPERCELLULAR...WITH LARGE HAIL AND STRONG WINDS AS THE PRIMARY THREAT. WITH 0-1 SRH VALUES APPROACHING 150 J/KG THIS EVENING...INCREASING TO 200-300 J/KG AFTER SUNSET THERE WILL BE A THREAT FOR TORNADOES TO OCCUR WITH THE STRONGEST...MOST ORGANIZED CELLS. GIVEN THAT THE PREVIOUS DAYS HAVE BROUGHT PERIODS OF HEAVY RAIN TO THE AREA...THE THREAT FOR MORE HEAVY RAIN ACROSS THOSE SOAKED AREAS WILL BRING A FLOODING AND FLASH FLOODING THREAT. WITH FLASH FLOOD GUIDANCE GENERALLY IN THE 1-2 INCH RANGE FOR 1 HR AND 3 HR TIME FRAMES ITS PLAUSIBLE THAT TRAINING STORMS COULD BRING THOSE RAIN RATES...HENCE THE FLASH FLOODING THREAT. EXPECT STORMS TO BE ONGOING THROUGH MOST OF THE EVENING AND INTO THE OVERNIGHT HOURS...BEFORE GRADUALLY DISSIPATING BEFORE WEDNESDAY MORNING. JL .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 338 PM CDT TUE MAY 28 2013 WEDNESDAY AND WEDNESDAY NIGHT...COMPLEX PATTERN WITH MESSY CONVECTION MAKES DETAILS AND TIMING OF WEATHER CHALLENGING. FOR TUESDAY MORNING...THERE IS GENERAL MODEL AGREEMENT THAT THE REMNANTS OF OVERNIGHT MCS SHOULD AFFECT AREAS MAINLY NORTH OF I70. AFTERNOON CONVECTION IS RATHER A CHALLENGE. DRYLINE REMAINS WELL WEST OF FORECAST AREA WHILE EFFECTIVE WARM FRONT WILL HAVE MOVED NORTH. THUS...LOW-LEVEL FORCING FOR CONVECTION WOULD BE TIED TO OUTFLOW BOUNDARIES FROM PRIOR THUNDERSTORM ACTIVITY...ADDED TO ANY MID-LEVEL IMPULSE THAT MAY MOVE THROUGH. SHEAR FIELDS RATHER INTERESTING ON WEDNESDAY INTO WEDNESDAY EVENING IN THAT NAM HAS STRONG LOW-LEVEL SHEAR BUT RELATIVELY WEAK DEEPER LAYER SHEAR...WHICH WOULD LEAD TO CLUSTERS OF STORMS...AN MCS OR MESSY HP SUPERCELLS. THE GFS ON THE OTHER HAND HAS SOMEWHAT BETTER DEEP LAYER SHEAR AND THUS WOULD LEAD TO BETTER SUPERCELL ORGANIZATION AND PERSISTENCE...AND THUS LIKELY BETTER TORNADO THREAT. HOWEVER...EVEN THE GFS HAS FAR FROM CLASSIC HODOGRAPHS WITH S SHAPED VEER/BACK/VEER WIND PROFILES AND SOME WEAKER STORM-RELATIVE WINDS AT VARIOUS LEVELS. IT WILL BE INTERESTING TO SEE WHAT EVOLVES FROM THESE NON-CLASSIC SHEAR PROFILES. TIGHT PRESSURE GRADIENT...ESPECIALLY ACROSS CENTRAL KS...HAS LED TO THE ISSUANCE OF A WIND ADVISORY FROM LATE TUESDAY MORNING INTO EARLY EVENING FOR THAT AREA. ANOTHER THREAT OF FLOODING IS EXPECTED FOR AREAS MAINLY NORTH OF I70 FOR TUESDAY NIGHT AS WELL AND A FLASH FLOOD WATCH MAY BE NEEDED AGAIN. AS A SHORTWAVE LIFTS INTO NORTHEAST ON THURSDAY THE CHANCES FOR STORMS LINGERS THROUGH THE MORNING HOURS. WITH THE SHOWER AND THUNDERSTORM ACTIVITY DURING THE MORNING AM UNCERTAIN WHERE AND IF THERE WILL BE STRONG TO SEVERE STORMS ACROSS OUR AREA LATER IN THE DAY. THERE COULD BE AN OUTFLOW BOUNDARY FROM THE PREVIOUS NIGHT AS WELL AS A FRONT/TROUGH OVER CENTRAL KANSAS THAT MAY BE THE FOCUS FOR CONVECTION IN THE AFTERNOON. THE INSTABILITY APPEARS TO LINGER ESPECIALLY ACROSS SOUTHEAST KANSAS WHERE THE DEEP LAYER SHEAR MAY COINCIDE TO SUPPORT STRONG TO SEVERE STORM DEVELOPMENT THURSDAY AFTERNOON AND EVENING. THE DETAILS WILL BE MORE APPARENT IN THE NEXT FEW DAYS. THE CHANCES FOR STORMS CONTINUES OVERNIGHT THURSDAY AS THE MODELS HAVE BEEN HINTING AT ANOTHER WAY MOVING ALONG THE FRONT ACROSS CENTRAL KANSAS. FRIDAY AND FRIDAY NIGHT THE MAIN UPPER LOW PROGRESSES EASTWARD ACROSS THE NORTHERN PLAINS. THE SURFACE FRONT WILL BEGIN TO SLIDE SOUTHEAST THROUGH THE AREA DEVELOPING WIDESPREAD SHOWERS AND THUNDERSTORMS. THE SEVERE POTENTIAL IS A BIT UNCERTAIN AT THIS POINT GIVEN THE FRONT WILL BE PROGRESSIVE FRONT. SATURDAY THROUGH THE END OF THE PERIOD LOOK TO BE MOSTLY DRY AND TEMPERATURES COOLER WITH HIGHS IN THE 70S AND LOWS IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 129 PM CDT TUE MAY 28 2013 THUNDERSTORM CHANCES INCREASE LATER TODAY AS A BOUNDARY BECOMES STATIONARY OVER THE FORECAST AREA. EXPECT T-STORM DEVELOPMENT TO OCCUR MAINLY NORTH OF I-70 TOWARD THE NEBRASKA/KANSAS BORDER...BUT STORMS COULD SLUMP SOUTH A BIT...AFFECTING KMHK AND PERHAPS TO A LESSER EXTENT THE TOPEKA TERMINALS. EXPECT CONVECTION TO BE ONGOING THROUGH MOST OF THE NIGHT BEFORE GRADUALLY WINDING DOWN BY MORNING. JL && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ010>012-023- 024. WIND ADVISORY FROM 11 AM TO 8 PM CDT WEDNESDAY FOR KSZ008-020- 021-034-035. && SHORT TERM...LEIGHTON LONG TERM...PHILLIPS/SANDERS AVIATION...LEIGHTON
Hazardous weather outlook, May 28, 5:08 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 AM CDT TUE MAY 28 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-291015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 508 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...ALONG AN OLD BOUNDARY LEFT BEHIND BY YESTERDAYS CONVECTION. WHILE THE EXACT LOCATION OF THIS BOUNDARY MAY CHANGE...AT THIS TIME THE I70 CORRIDOR INTO NE KANSAS SEEMS TO BE THE MORE LIKELY LOCATION FOR STORMS TO INITIATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS...WITH AN ISOLATED TORNADO POSSIBLE ESPECIALLY ALONG THE BOUNDARY. AFTER LOCALLY HEAVY RAINFALL YESTERDAY...LOCALIZED FLOODING IS ALSO POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT. THESE STORMS MAY BE SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH EARLY SATURDAY...WITH SEVERE WEATHER AS WELL AS LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE PERIOD. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 28, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN 4 WSW WOODLAWN 39.77N 95.94W
05/28/2013 M5.00 INCH NEMAHA KS TRAINED SPOTTER
RAINFALL TOTAL AS OF 645 PM THAT FELL THIS AFTERNOON.
&&
KSANDERSLocal storm report, May 28, 6:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 SW ROBINSON 39.78N 95.45W
05/28/2013 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, May 28, 6:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 N ROBINSON 39.86N 95.40W
05/28/2013 E2.00 INCH BROWN KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, May 28, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 N FRANKFORT 39.76N 96.42W
05/28/2013 E1.00 INCH MARSHALL KS PUBLIC
&&
BARJENBRUCHLocal storm report, May 28, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 E ROBINSON 39.82N 95.35W
05/28/2013 M72 MPH BROWN KS TRAINED SPOTTER
SMALL TREE LIMBS DOWN
&&
KSANDERSLocal storm report, May 28, 7:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MORROWVILLE 39.84N 97.17W
05/28/2013 E1.00 INCH WASHINGTON KS LAW ENFORCEMENT
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:06 PM CDT | Tornado Warning | TOP | Ottawa | 24 min |
| May 28, 7:20 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| May 28, 7:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| May 28, 7:59 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| May 28, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| May 28, 8:39 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 28, 8:45 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 28, 8:55 PM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 28, 9:01 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 29 min |
| May 28, 10:14 PM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha | 4 hr |
| May 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Nemaha | 4 hr |
| May 29, 2:17 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 8 hr |
| May 29, 10:08 AM CDT | Special Weather Statement | TOP | Ottawa | 37 min |
| May 29, 11:08 AM CDT | Special Weather Statement | TOP | Cloud | 22 min |
| May 29, 12:27 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| May 29, 12:49 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 25 hr |
| May 29, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| May 29, 4:39 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 29, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 29, 5:31 PM CDT | Special Weather Statement | TOP | Clay, Riley | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.